Scholion.ai

Consistency of spectral clustering in stochastic block models

Jing Lei, Alessandro Rinaldo

The Annals of Statistics · 2015 · Volume 43 · Issue 1

DOI: 10.1214/14-AOS1274

Abstract

We analyze the performance of spectral clustering for community extraction in stochastic block models. We show that, under mild conditions, spectral clustering applied to the adjacency matrix of the network can consistently recover hidden communities even when the order of the maximum expected degree is as small as $\log n$, with $n$ the number of nodes. This result applies to some popular polynomial time spectral clustering algorithms and is further extended to degree corrected stochastic block models using a spherical $k$-median spectral clustering method. A key component of our analysis is a combinatorial bound on the spectrum of binary random matrices, which is sharper than the conventional matrix Bernstein inequality and may be of independent interest.

Keywords

62F12, network data, Sparsity, spectral clustering, Stochastic block model

Enable JavaScript for citation tools and additional paper interactions.